Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 193, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2009, 8:44 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 31 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2009, 8:44 PM CDT (01:44 UTC)
- Expired
- Aug 2, 2009, 9:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:54 PM CDT | HAIL 1 | 4 Sw Minneota, MN | NICKLE TO QUARTER SIZE HAIL |
| Aug 2, 9:08 PM CDT | HAIL 1 | Marshall, MN | IN TOWN |
| Aug 2, 9:08 PM CDT | HAIL 1.75 | Marshall, MN | |
| Aug 2, 9:10 PM CDT | HAIL 1.75 | Marshall, MN | |
| Aug 2, 9:13 PM CDT | HAIL 1 | Marshall, MN | |
| Aug 2, 9:20 PM CDT | HAIL 1 | 5 E Marshall, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 8:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1619 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 030144
SVRFSD
MNC081-083-030215-
/O.NEW.KFSD.SV.W.0193.090803T0144Z-090803T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT SUN AUG 2 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
NORTHERN LYON COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 915 PM CDT
* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TAUNTON...OR 16 MILES NORTHWEST OF MARSHALL...AND WAS MOVING EAST
AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GHENT AROUND 850 PM CDT...
GHENT AROUND 855 PM CDT...
MARSHALL AROUND 900 PM CDT...
COTTONWOOD AROUND 910 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4463 9559 4454 9558 4442 9558 4435 9564
4451 9628 4464 9615 4464 9561
TIME...MOT...LOC 0144Z 279DEG 32KT 4458 9599
$$
MJF1 follow-up statement
000
WWUS53 KFSD 030204
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 PM CDT SUN AUG 2 2009
MNC081-083-030215-
/O.CON.KFSD.SV.W.0193.000000T0000Z-090803T0215Z/
LYON MN-LINCOLN MN-
904 PM CDT SUN AUG 2 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN LINCOLN AND NORTHERN LYON COUNTIES...
AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM COTTONWOOD TO MARSHALL...MOVING
EAST AT 35 MPH.
AT 854 PM...QUARTER SIZED HAIL WAS REPORTED 4 MILES SOUTHWEST OF
MINNEOTA BY LAW ENFORCEMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY
MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN
SOUTH DAKOTA.
&&
LAT...LON 4463 9559 4454 9558 4442 9558 4435 9564
4451 9628 4464 9615 4464 9561
TIME...MOT...LOC 0204Z 279DEG 32KT 4460 9561 4443 9587
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 2, 3:30 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT SUN AUG 2 2009 .DISCUSSION... TOUGH CALL ON THUNDERSTORM CHANCES TONIGHT WITH A VERY DRY ATMOSPHERE IN PLACE. TEMPERATURES HAVE CLIMBED INTO THE MID AND UPPER 90S IN CENTRAL SD WITH DEW POINTS SLIPPING BACK INTO THE MID AND UPPER 40S. LATEST RADAR LOOP DOES SHOW SOME BOUNDARY ACTIVITY IN SPINK COUNTY...WHICH WAS SINKING SOUTHEAST WITH TIME. THIS LOOKS TO BE A COMBINATION OF AN OUTFLOW DROPPING SOUTH AND POSSIBLY THE PREFRONTAL TROUGH MOVING THROUGH CENTRAL SD. WILL KEEP AN EYE AROUND THIS AREA FOR POTENTIAL DEVELOPMENT LATE THIS AFTERNOON AS THE VORT MAX IN WESTERN ND SLIDES SE AND TEMPERATURES CLIMB TO NEAR OR ABOVE THE CONVECTIVE TEMPERATURE. SEVERE THREAT NOT HIGH...BUT A COUPLE OF STORMS LIKELY TO REACH SEVERE LEVELS. THE FIRST AREA WILL HAVE MAINLY A WIND THREAT...WHICH IS NORTH OF I90 WHILE THE SECOND AREA...MAINLY OVER NORTHWEST IOWA...WILL HAVE BOTH A HAIL AND WIND THREAT. CAPE VALUES NORTH OF INTERSTATE 90 WELL SOUTH OF 1000 J/KG BUT THE DOWNDRAFT CAPE VALUES ARE AROUND 1500 J/KG WHICH SUPPORTS THE WIND THREAT. CAPE VALUES OVER NORTHWEST IOWA WHERE BETTER MOISTURE/MOISTURE CONVERGENCE EXISTS ARE CLOSER TO 1500-2000 J/KG WHICH SUPPORTS A BETTER HAIL THREAT. OTHERWISE...WENT MILD ON LOWS WITH MAINLY UPPER 50S TO LOWER 60S. OTHER THAN SOME MORNING MID TO HIGH CLOUDS IN THE SRN CWA... EXPECTING A SUNNY DAY TUE...WITH TEMPERATURES RISING INTO THE 80S. ONLY FORECAST CONCERN IS WITH SMOKE PLUME WHICH WILL LIKELY BE OVER THE AREA. NUMEROUS WILDFIRES ACROSS BC AND YK CANADA HAVE PRODUCED A WIDESPREAD AREA OF SMOKE ACROSS WRN CANADA. NW FLOW HAS BEEN TRANSPORTING SOME OF THE SMOKE INTO OUR AREA THE LAST FEW DAYS. VIS SAT SHOWING WHAT APPEARS TO BE THICKER SMOKE INTO ERN MT AND SRN SK...WHICH SHOULD BE OVER THE AREA TOMORROW. LOWERED MAX TEMPS A FEW DEGREES BASED ON LIKELIHOOD FOR SMOKE. SMOKE COULD HOLD THINGS DOWN MORE SHOULD IT BE A VERY THICK PLUME. COLD FRONT TO MOVE S ACROSS THE CWA TUE NIGHT. SOME SMALL CHANCES FOR THUNDERSTORM WITH THUNDERSTORM CHANCES MAINLY DEPENDING ON IF CONVECTION CAN DEVELOP OVER NW SD LATE IN THE AFTERNOON. SHOULD THIS BE THE CASE...THEN THERE WOULD BE A DECENT CHANCE FOR STORMS TO RIDE EAST ALONG AND S OF THE SFC COLD FRONT DURING THE EVENING AND POSSIBLY CONTINUING INTO THE LATE NIGHT IN SW MN AND NW IA. KEPT SMALL CHANCES OF THUNDERSTORMS GOING ON WED AND THU AS AN UNSTABLE MID LEVEL BNDRY WILL BE MEANDERING BACK AND FORTH OVER THE AREA. SHOULD AT LEAST SEE SOME THUNDERSTORM THOSE DAYS...BUT BETTER CHANCE OF THUNDERSTORMS SHOULD BE FRI/FRI NIGHT AS ELEVATED WARM FRONT PUSHES EAST ACROSS THE AREA. HIGH OVER LOW BLOCKING PATTERN OVER THE FAR ERN PACIFIC CONTINUES TO HOLD STRONG. CUTOFF UPPER LOW OFF THE CA COAST HAS NOT BUDGED IN 3 DAYS...ESSENTIALLY ALLOWING THE WRN CONUS RIDGE AND ERN CONUS TROUGH TO PERSIST. WRN HEMISPHERIC PATTERN TO FINALLY SEE A CHANGE TOWARD THE LATER HALF OF THE WEEK...AS UPPER TROUGH CURRENTLY OVER THE WRN PAC BEGINS TO BREAK DOWN THE BLOCKING PATTERN AND KICK THE UPPER LOW INTO THE NRN ROCKIES. WRN CONUS RIDGE THEN TO SHIFT INTO THE PLAINS BY THE WEEKEND...BRINGING UNSEASONABLY WARM AIR EWRD. MAIN QUESTION IS HOW FAR N WARM AIR WILL MAKE IT. AT THIS TIME THINKING MOST OF THE CWA WILL RISE INTO THE UPPER 80S AND 90S ON SAT. TEMPERATURES MORE QUESTIONABLE ON SUN...DEPENDING ON HOW AGGRESSIVELY A COLD PUSHES TROUGH THE AREA. CHANGING WEATHER PATTERN SHOULD PLACE THE NRN PLAINS UNDER A MEAN RIDGE AND GENERALLY ZONAL FLOW...LEADING TO TEMPERATURES CLOSER TO NORMAL NEXT WEEK. && .AVIATION... VFR THROUGH THE PERIOD. SOME CBS POSSIBLE LATE THIS AFTERNOON AND EVENING WITH BASES OF 10-12 KFT. WILL NEED TO WATCH FOR LLWS WITH SOME OF THESE STORMS...ESPECIALLY ANY ALONG AND NORTH OF INTERSTATE 90. THE BEST CHANCE FOR CBS WILL BE FROM ABOUT 23Z THROUGH 4Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. 08/97
Hazardous weather outlook, Aug 2, 1:02 PM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 102 PM CDT SUN AUG 02 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 102 PM CDT SUN AUG 02 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING AROUND THE HIGHWAY 14 CORRIDOR FROM HURON TO MARSHALL MINNESOTA. ANY STORMS THAT DEVELOP WILL SINK SOUTHEAST AND APPROACH THE INTERSTATE 29 CORRIDOR BETWEEN ABOUT 800 PM CDT AND 1000 PM CDT. ANOTHER AREA OF THUNDERSTORMS COULD DEVELOP EARLY THIS EVENING OVER PARTS OF NORTHWEST IOWA AS DEEPER MOISTURE SURGES INTO THAT AREA. OTHERWISE...THE MAIN THREAT FROM THE STORMS NORTH OF INTERSTATE 90 WILL BE WIND GUSTS TO 70 MPH AND DIME SIZED HAIL. STORMS OVER NORTHWEST IOWA COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. FIRE DANGER... A COMBINATION OF TEMPERATURES BETWEEN 95 AND 100 DEGREES WITH RELATIVE HUMIDITIES OF 15 TO 20 PERCENT AND WEST OR NORTHWEST WINDS GUSTING AS HIGH AS 25 MPH AT TIMES WILL PRODUCE A VERY HIGH FIRE DANGER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY AND COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 2, 7:52 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 5 NE STICKNEY 43.64N 98.37W
08/02/2009 E1.00 INCH AURORA SD TRAINED SPOTTER
THE HAIL HAS PILED UP 1 INCH DEEP IN DRIVEWAY.
&&
GHLocal storm report, Aug 2, 8:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 3 S MOUNT VERNON 43.67N 98.26W
08/02/2009 DAVISON SD STORM CHASER
STRONG WINDS WITH 5 INCH BRANCHES DOWN AND PATIO
FURNITURE BLOWN ACROSS HIGHWAY.
&&
GHLocal storm report, Aug 2, 8:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST 3 S MITCHELL 43.69N 98.03W
08/02/2009 E70 MPH DAVISON SD FIRE DEPT/RESCUE
LARGE TREE BRANCHES DOWN.STRONG WINDS LASTED FOR AROUND 6
MINUTES. ALSO SOME DIME SIZE HAIL.
&&
GHLocal storm report, Aug 2, 8:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 4 S MITCHELL 43.67N 98.05W
08/02/2009 E1.00 INCH DAVISON SD TRAINED SPOTTER
&&
GHLocal storm report, Aug 2, 8:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND DMG 5 S MITCHELL 43.66N 98.03W
08/02/2009 DAVISON SD STORM CHASER
3 FOOT DIAMETER TREE DOWN
&&
MFUHSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:17 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon | 13 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.